Tennessee, 2016

Damaging Wind in Tennessee, June 4, 2016

June 4, 2016 · NWS MRX · 1 event in 1 county or zone

A modestly buoyant but decently sheared atmospheric environment was in place during the afternoon across the region as an upper level trough moved southeast toward the Southern Appalachians. Some of the thunderstorms that formed in this environment produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A modestly buoyant but decently sheared atmospheric environment was in place during the afternoon across the region as an upper level trough moved southeast toward the Southern Appalachians. Some of the thunderstorms that formed in this environment produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 2:18 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 4, 2:18 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
318 PM EDT SAT JUN 4 2016

.SHORT TERM (This Afternoon through Sunday Night)...

An active weather pattern is expected over the short-term forecast
period. Southerly to southwesterly flow ahead of the approaching
upper level trough will continue this afternoon and into early
Sunday. PW values will remain elevated into the 1.7-1.9 inch range.
These values are near record values for early June and will lead to
heavy downpours across the region. Expect there could be a few
areas of localized flash flooding, especially in areas of poor
drainage. Storms so far have remained below severe limits but
expect a jet max will move into the area later this afternoon and
evening that will increase 0-6 km Bulk Shear values into the 35-45
kt range. SBCAPE values range from around 1000-2000 J/Kg. These
higher bulk shear values could sustain some of the cells a bit
longer but so far have 50 dBZ heights have remained below the -20
degree Celsius level. Overall, still expect strong to marginally
severe storms will continue this afternoon and evening.

The latest Hi-Res models and upstream observations indicate that
there may be a break from around sunset until midnight in the
precipitation. After midnight is when the next shortwave trough is
expected to move into the area. PW values will remain elevated and
expect heavy downpours will continue with some localized flash
flooding possible.

Models indicate that the main shortwave trough axis will move
through the area Sunday with drier air moving in behind the
system. The higher PW values on Sunday will remain over the
mountains where the highest chance for showers and storms will be.
Rain chances will be decreasing across northwestern portions of the
forecast area where PW values will begin to fall below 1 inch.
There could still be a strong storm or to on Sunday across eastern
portions of the area where SBCAPE values will be around 750-1500
J/Kg and 0-6 km Bulk Shear values of 40-50 kts as the main upper
level trough moves through. The main threat would be gusty winds.

.LONG TERM (Monday through Saturday)...

Generally quiet weather through the long term portion of the
forecast as we have drier westerly/northwesterly flow. Temperatures
will creep up the first half of the week ahead of a weak front
moving in from the north on Tuesday. This front looks to have a
limited amount of moisture to work with, and the best precipitation
chances will be in far northeast Tennessee/ Southwest Virginia.
Front doesn't do much in the way of knocking back temperatures as we
continue to climb through the rest of the work week, with many
places in the 80's on Friday/Saturday and places in our southern
counties moving into the 90's. Another weak system will move through
at the tail end of the 7-day forecast bringing our best chance of
rain after several days of hot/dry weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  82  64  88 /  70  60  30  10
Knoxville McGhee Tyson Airport, TN  70  79  62  83 /  80  80  20  10
Oak Ridge, TN                       70  80  62  85 /  80  80  20  10
Tri Cities Airport, TN              68  78  59  82 /  80  80  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/ABM
Hazardous weather outlook, Jun 4, 3:12 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT SAT JUN 4 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT SAT JUN 4 2016 /312 AM CDT SAT JUN 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON
AND EVENING...
...AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN EXPECTED LATE
TONIGHT AND SUNDAY MORNING...

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL MOVE TOWARD THE
TENNESSEE VALLEY THIS AFTERNOON AND TONIGHT. AIRMASS WILL BECOMING
QUITE UNSTABLE ALLOWING SCATTERED TO WIDESPREAD THUNDERSTORMS TO
DEVELOP LATE TODAY. SOME OF THESE STORMS WILL BECOME STRONG TO
SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS...HAIL UP TO
QUARTER SIZE...AND TORRENTIAL RAINS. LOCALIZED FLASH FLOODING IS
POSSIBLE.

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
LATE TONIGHT AND SUNDAY MORNING. HEAVY RAINS WILL ACCOMPANY THESE
STORMS WITH LOCALLY HEAVY RAINFALL AND FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...SCATTERED STRONG THUNDERSTORMS WILL LIKELY RE-DEVELOP LATE
SUNDAY AFTERNOON...

A FRONTAL PASSAGE WILL MOVE ACROSS THE REGION SUNDAY AFTERNOON.
STRONG THUNDERSTORMS WITH HAIL UP TO DIME SIZE...STRONG AND GUSTY
WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE. LOCALIZED FLASH
FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 4, 12:02 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EDT SAT JUN 4 2016

TNZ039-040-070-073-041745-
NORTH SEVIER TN-JEFFERSON TN-NORTHWEST COCKE TN-HAMBLEN TN-
102 PM EDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMBLEN...EASTERN
JEFFERSON AND NORTHWESTERN COCKE COUNTIES UNTIL 145 PM EDT...

AT 101 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DANDRIDGE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NEWPORT...DANDRIDGE...WHITE PINE...BANEBERRY...
PARROTTSVILLE...CHESTNUT HILL...BIRD CROSSING AND BYBEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3586 8342 3598 8353 3618 8328 3597 8304
TIME...MOT...LOC 1701Z 236DEG 16KT 3596 8340

JW
Special weather statement, Jun 4, 1:52 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT SAT JUN 4 2016

TNZ042>045-041930-
UNICOI TN-WASHINGTON TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
252 PM EDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENE...
SOUTHWESTERN WASHINGTON AND WEST CENTRAL UNICOI COUNTIES UNTIL 330 PM
EDT...

AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TUSCULUM...OR NEAR GREENEVILLE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...LIBERTY...LIMESTONE...
CAMP CREEK AND CHUCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING COULD BE OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3606 8248 3606 8263 3607 8264 3606 8265
      3606 8283 3621 8286 3633 8257
TIME...MOT...LOC 1851Z 261DEG 12KT 3616 8276

JW
Special weather statement, Jun 4, 3:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT SAT JUN 4 2016

TNZ017-044-042100-
WASHINGTON TN-SULLIVAN TN-
411 PM EDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND
SOUTHWESTERN SULLIVAN COUNTIES UNTIL 500 PM EDT...

AT 410 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF JONESBOROUGH...OR 13 MILES WEST OF JOHNSON
CITY...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...SPURGEON...OAK GROVE...COLONIAL HEIGHTS...
GRAY...LEESBURG...SULLIVAN GARDENS...FALL BRANCH...
TRI-CITY AIRPORT AND BLOOMINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3626 8256 3630 8264 3636 8263 3641 8263
      3642 8265 3659 8258 3650 8230
TIME...MOT...LOC 2010Z 209DEG 19KT 3631 8262

DGS

The radar

The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
June 4, 3:40 PM EST
Where
Sullivan County, 0.56 mi W of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.480, -82.510

Trees were blown down near Colonial Heights and Kingsport. Also, part of a roof was blown off a barn in Fall Branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631442.